Polymethylmethacrylate (PMMA) is a bone cement used in various orthopedic procedures. Over the last two years it has become the most common material used for the treatment of compression fractures with percutaneous vertebroplasty (PV). Because PMMA is a low-viscosity substance that is forcibly injected into collapsed vertebral bodies, there is a significant risk of extravasation. Some degree of local leakage is reported in up to 65% of the vertebra injected (1). We report a case of a clinically significant PMMA cement pulmonary embolism following PV.
A 76 year-old Asian male with a history of atrial fibrillation and osteoporosis was admitted for PV of two compression fractures. Under fluoroscopy, extravasation of PMMA into to the paravertebral veins and pulmonary artery was observed during injection, and the procedure was discontinued. Shortly thereafter, the patient had decreasing oxygen saturation and was placed on 100% FiO2. Post-procedure he remained intubated and was transferred to the neurosurgical ICU. He was hemodynamically stable with an oxygen saturation of 96% on 100% FiO2. Physical examination was remarkable only for an irregular cardiac rhythm and trace pitting edema bilaterally of the lower extremities. A stat echocardiogram revealed pulmonary artery pressures (PAP) of 55 mmHg, a mildly dilated right atrium (RA) and hyperechoic material in the RA and right ventricle (RV). Pre-procedure PAP was 30-40mmHg. Over the next twenty-four hours his oxygen requirements decreased significantly, and he was extubated and titrated to 6 liters/minute of oxygen via nasal cannula. The chest CT demonstrated bilateral hyperdensities in the pulmonary vasculature and RV consistent with PMMA embolism. There was a small right lower lobe linear density with a peripheral wedge-shaped opacity suggestive of pulmonary infarction (Figure 1). A repeat echocardiogram demonstrated worsening RV systolic function, mild to moderate RV dilation, and hyperechoic material in the RV. Full anticoagulation was started, and over the course of one week supplemental oxygen requirements decreased to room air. He was discharged home on full anticoagulation with coumadin. Four months following the event, he still complains of persistent exertional dyspnea, and his PAP has increased to 80mmHg. His repeat chest CT demonstrates large bilateral cement emboli, subcentimeter residual cement in the RV, and cement in the azygous and hemiazygous vasculature (Figure 2).
The use of PMMA for PV is increasingly common. There have been several adverse events reported related to its use such as hypotension, asystole, bradycardia, bronchospasm, spinal impingement, and pulmonary emboli (123). There have been eleven prior case reports of cement pulmonary embolization associated with PV, all in the last two years. Management has consisted of full anticoagulation, embolectomy, or no treatment. Most patients have been treated with full anticoagulation unless contraindicated, as PMMA cement has been shown to be significantly thrombogenic (4). There is no data on the long-term outcomes of the patients that have had a PMMA pulmonary embolus.
Percutaneous vertebroplasty has become a very common procedure. We suspect there will be a significant increase in the occurrence of associated adverse events in the future, including cement pulmonary embolization, which can lead to significant morbidity and mortality. It is important to be aware of the procedural complications and managements that have been implemented to treat PMMA cement embolism thus far.
J. Simon Grahe, None.